MAUDE Adverse Event Report: LEONHARD LANG GMBH ERBE; ELECTROSURGICAL DISPERSIVE ELECTRODE

LEONHARD LANG GMBH ERBE; ELECTROSURGICAL DISPERSIVE ELECTRODE
Model Number XL04
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 05/12/2022
Type of Reportable Event Serious Injury
Event or Problem Description
On june 21st, 2022, we have been informed about an incident involving a dispersive electrode at university hospital (b)(6).A monitoring dispersive electrode erbe nessy plate 170 (model xl31a/1) and an ablation device hat 500 generator were used.The procedure lasted for 164 minutes.The initial reporter stated that [translated from german language to english language] "during electrophysiological procedure with ablation treatment using radiofrequency current, unexpected burns occurred in the area of the neutral electrode.After removal, the burns on the edge of the electrode became visible and were treated immediately, and a corresponding consultation request was made to the colleagues in trauma surgery.It was an uncomplicated regular procedure without significant abnormalities.Even in the follow-up inspection, no accumulations of liquid, incorrectly connected cables or obvious defects in the devices could be found.The affected neutral electrode (including cable) was secured and kept safe.No obvious material defect could be identified.The ablation including sclerotization of the additional pathway was successful.The following products have been used for the procedure: ablation device hat 500 generator + neutral electrode (bowa) ne- singel ref.61120 + monoplate 140 (erbe)." on june 23rd, 2022 we have received additional information and 3 photos showing the involved product causing the patient injury.It was reported that after radiofrequency ablation (catheter ablation due to wpw syndrome), necrosis developed in 3 places (approx.3 cm², 1.5 cm² and 2.5 cm²).Device: osypka hat 500 generator.According to the checklist, the impedance of the catheter increased and the device was switched off.Reviewing the 3 pictures it is visible that in the left bottom corner when viewed on the gel side connecting tab up tiny little residues of a burn are visible.Also hair of the patient can be seen in this area.No further details have been disclosed so far.
 
Additional Manufacturer Narrative
Retained samples of the same lot have been inspected visually.No faults were detected.The involved device has not been made available to us.We are reporting this incident because we distribute dispersive electrodes of comparable design in the us (under the 510k reference: k063161).We have requested the involved device but it has not yet been made available to the date of this report.Currently no conclusion can be drawn what might have caused the claimed problem.We will further investigate and relay the conclusion in a follow up report.
 
Additional Manufacturer Narrative
Retained samples of the same lot have been inspected visually.No faults were detected.The involved device has not been made available to us.We are reporting this incident because we distribute dispersive electrodes of comparable design in the us (under the 510k reference: k063161).The ifu explicitly specifies: " warning! the following instructions for use are therefore also safety instructions.They must be strictly observed to prevent patients from being burned.Shave the selected skin surface.Clean the skin thoroughly (e.G.Of skin lotions).Dry the skin surface." the hair residues shown on the pictures of the concerned product indicates that the ifu has not been followed.The ifu states also: "if the electrosurgical unit is equipped with a contact quality monitor (cqm, e.G."nessy", "easy", "rem"), always use split return electrodes.Using split return electrodes with a cqm system automatically monitors contact to the patient's skin (this is not possible when using a single-piece return electrode)." the osypka hat is equipped with a "permanent monitoring of the contact quality of the neutral electrodes" system but a single-piece return electrode has been used.The ifu has thus not been followed.We therefore consider the user has caused or contributed to the event.
 
Event or Problem Description
On (b)(6), 2022, we have been informed about an incident involving a dispersive electrode at (b)(6) hospital (b)(6).A non monitoring dispersive electrode erbe nessy plate 140 (model xl04) and an ablation device hat 500 generator were used.The procedure lasted for 164 minutes.The initial reporter stated that [translated from german language to english language] "during electrophysiological procedure with ablation treatment using radiofrequency current, unexpected burns occurred in the area of the neutral electrode.After removal, the burns on the edge of the electrode became visible and were treated immediately, and a corresponding consultation request was made to the colleagues in trauma surgery.It was an uncomplicated regular procedure without significant abnormalities.Even in the follow-up inspection, no accumulations of liquid, incorrectly connected cables or obvious defects in the devices could be found.The affected neutral electrode (including cable) was secured and kept safe.No obvious material defect could be identified.The ablation including sclerotization of the additional pathway was successful.The following products have been used for the procedure: ablation device hat 500 generator + neutral electrode (bowa) ne- singel ref.61120 + monoplate 140 (erbe)." on (b)(6), 2022 we have recieved additional information and 3 photos showing the involved product causing the patient injury.It was reported that after radiofrequency ablation (catheter ablation due to wpw syndrome), necrosis developed in 3 places (approx.3 cm², 1.5 cm² and 2.5 cm²).Device: osypka hat 500 generator.According to the checklist, the impedance of the catheter increased and the device was switched off.Reviewing the 3 pictures it is visible that in the left bottom corner when viewed on the gel side connecting tab up tiny little residues of a burn are visible.Also hair of the patient can be seen in this area.On june 23rd, 2022 we have received additional information [translated from german language to english language]: it was stated that "it is assumed that only one dispersive electrode was applied and that the (bowa) ne- singel ref.61120 is dispersive electrode cable.The corresponding ref 61120 can be found at osypka.Source: https://osypka.De/sites/default/files/elektrophysiologie-hat500-system-zubehoer.Pdf the dispersive electrode monoplate 140 was attached to the torso on the left side.Another dispersive electrode was probably not applied.It is assumed that the 61120 is an ne cable." the surgical field on the patient was described as "an accessory pathway was obliterated via a catheter in/on the heart due to cardiac arrhythmia." the activation cycles of the dispersive electrode have been described as "according to the osypka company, energy was released for over 130 s, 6 applications were carried out and each pause was 2 seconds.Intermittent operation of the usual 25% activation time was exceeded according to the erbe company.How much energy was released is unknown." no information was provided whether the dispersive electrode had lifted during the procedure but it is assumed that the dispersive electrode adhered well.No information is available on the patient's condition.Photos of the affected area have not been received.Outpatient treatment with antibiotics and follow-up was carried out.No further details have been disclosed.

Brand Name
ERBE
Common Device Name
ELECTROSURGICAL DISPERSIVE ELECTRODE
Manufacturer (Section D)
LEONHARD LANG GMBH
archenweg 56
innsbruck, 6020
AU  6020
Manufacturer (Section G)
LEONHARD LANG GMBH
archenweg 56
innsbruck, tirol 6020
AU   6020
Manufacturer Contact
bernhard ladner
archenweg 56
innsbruck, tirol 6020
AU   6020
MDR Report Key14984099
Report Number8020045-2022-00022
Device Sequence Number17411621
Product Code GEI
UDI-Device Identifier04050147015500
UDI-Public(01)04050147015500
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2020
Device Model NumberXL04
Device Catalogue NumberNESSY PLATE 140
Device Lot Number201126-0804
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2022
Supplement Date Received by Manufacturer06/21/2022
Initial Report FDA Received Date07/12/2022
Supplement Report FDA Received Date08/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/26/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age19 YR
Patient SexMale
Patient Weight70 KG